Ice Storm, Adams
- When
- January 15, 3:00 PM CST to January 16, 1:00 PM CST
- Where
- Adams forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.029, -94.699 (the zone’s center; the record gives no point)
As high pressure moved eastward out of the region, southerly flow returned bringing with it a surge of moisture and opportunities for precipitation. Temperature profiles were such that a widespread ice storm was likely across large portions of central and western Iowa.
Every event with a place to put it; 37 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
As high pressure moved eastward out of the region, southerly flow returned bringing with it a surge of moisture and opportunities for precipitation. Temperature profiles were such that a widespread ice storm was likely across large portions of central and western Iowa. Reported ice amounts on surfaces generally ranged from around a tenth of an inch across many areas of the state to a quarter inch or a bit more through areas from Waterloo to Fort Dodge and down through Carroll, Ames, Des Moines and on towards the Missouri border.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jan 15, 11:50 AM CST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Des Moines IA 1150 AM CST Sun Jan 15 2017 .SHORT TERM.../Today through Tonight/ Issued at 426 AM CST Sun Jan 15 2017 Surface high pressure is centered over eastern Iowa and into Wisconsin and northern Illinois with generally light and variable winds across the state. Dew points are still low and ranging from around 10 north to the low 20s south and a significant dry layer resides below 700 mb. Mid-level cloudiness has increased in response to a plume of Pacific moisture lifting northeast ahead of a closed low that has dropped into the Sonora region of Mexico. This system will lift rapidly northeast today and tonight and be over Oklahoma by 6 am Monday morning. This will allow low level moisture transport to begin to lift north into the state today with saturation occurring over the south by this afternoon. A wintry mix of precipitation will occur along the leading edge as the warm air aloft gradually arrives and deepens and eventually the max wet bulbs aloft will reach 3C for complete melting to occur which will fall as freezing rain with surface temperatures still remaining below freezing. Freezing rain should reach into north central Iowa by 6 am Monday and extend south into the remainder of the forecast area. The precipitation intensity should increase after 06z with the arrival of kinematic forcing with short wave fragments arriving ahead of the main energy. Flat ice will be the primary hazard due to the very cold ground temperatures which will allow quick freezing on untreated surfaces and may result in very hazardous travel. Line ice is a secondary threat though the lack of wind will lessen ice ratios due to the lack of good thermal cooling of the rain and will allow for more drip off. .LONG TERM.../Monday through Saturday/ Issued at 426 AM CST Sun Jan 15 2017 Ongoing ice storm Monday into Monday evening across much of the forecast area was the primary focus over the extended period with well above normal temperatures anticipated late this week. The biggest change to the forecast was lowered temperatures during the day Monday and thus adding to the potential for more ice accrual across central portions of the CWA. Therefore, added a column of counties to the east into the Ice Storm Warning to incorporate the Des Moines/Ames Metro areas. Monday into Tuesday...strong upper low spinning over the Desert Southwest will progress east-northeast over the next 36-48 hours and track across the Missouri/Iowa border throughout the day Monday into Monday evening. The system will move east of the area by sunrise Tuesday morning. A large plume of deep moisture covers much of the state Monday with a substantial warm layer aloft between 2000 to 7000 feet and even deeper in southern portions of Iowa Monday morning. The maximum temperature aloft ranges from around +2C over the far northwest to +8C in the southeast by Monday afternoon. Certainly plenty of depth of the warm layer to allow complete melting. The surface temperatures remain at or below freezing for much of the morning over the CWA and into the afternoon hours across the northern half. As mentioned above, lowered maximum temperatures Monday due to the east-northeast cyclonic flow with the approaching surface low pressure. This should aid in the evaporative cooling process and keep temperatures from warming too drastically. Models are in good agreement with the slightly cooler temperatures, especially west to east across the central portions of the CWA from around Highway 20 to just south of Interstate 80 corridors. In addition, surface dew points and wetbulb temperatures remain steady near the temperatures, which look to remain around freezing for much of the morning hours Monday. Nudged up the the ice accumulation totals slightly in this location, resulting in the addition of more counties to the east. Impacts for travel will be significant during the Monday morning commute (particularly rush hour) across much of the warned area. Also with the onset of precipitation, there still remains a brief window of some sleet mixed into the band as it transitions northward. However, the primary precipitation type remains freezing rain across the forecast area. The southeast looks to warm enough above freezing for the precipitation to switch to just rain by the afternoon hours Monday. However, with the lack of snow covered and fairly cold temperatures as of late, road temperatures are likely to remain below freezing. Thus there still remains the potential for some freezing on contact through the afternoon hours on roads surfaces. The strong forcing begins to shift eastward by 03z Tuesday along with the deep moisture to allow for ice introduction across the west to northwest Monday night. Light snow accumulation remain possible before the column loses ice introduction which should transition the precipitation to FZDZ overnight into Tuesday morning over northern Iowa. Another clipper system quickly ejects out of Canada and looks to move across the region Tuesday night into Wednesday. However, this system is moisture starved and thus have left forecast dry attm. Wednesday through Saturday...Unseasonably warm temperatures begin to build into the region Wednesday and will last through the remainder of the work week into the weekend. 850mb temperatures warm to around +10C by Thursday afternoon with decent southwest flow and mixing providing a nice warm up. Late in the week, the region remains in south to southwest flow aloft with several weak shortwaves ride the flow to impact the state. Periods of rain/snow are possible Friday into Saturday. && .AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/ Issued at 1149 AM CST Sun Jan 15 2017 Conditions will deteriorate across most elements into the night. VFR conditions and a light wintry mix are already underway south and this precip is expected to slowly spread north through the state later tonight. This will also eventually bring lower ceilings and visibility as low level moisture increases with a similar south to north progression of IFR/LIFR conditions, which should last through the valid period once they begin. && .DMX WATCHES/WARNINGS/ADVISORIES... Ice Storm Warning from 9 PM this evening to midnight CST Monday night for IAZ023-033>035-044>048-057>060. Winter Weather Advisory from 9 PM this evening to midnight CST Monday night for IAZ024>028-036>039-049-050-061-062. Ice Storm Warning from 3 PM this afternoon to 6 PM CST Monday for IAZ070>073-081>084-092>095. Winter Weather Advisory from 3 PM this afternoon to 6 PM CST Monday for IAZ074-075-085-086-096-097. Winter Weather Advisory from midnight tonight to midnight CST Monday night for IAZ004>007-015>017. && SHORT TERM...Donavon LONG TERM...Podrazik AVIATION...Small
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 456 AM CST SUN JAN 15 2017 IAZ023-033>035-044>048-057>060-070>073-081>084-092>095-161100- POCAHONTAS-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-BOONE- STORY-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-WARREN-ADAMS- UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR-WAYNE- 456 AM CST SUN JAN 15 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A STRONG STORM WILL BRING FREEZING RAIN TO SOUTHWEST IOWA BY THIS AFTERNOON AND TRANSITION NORTHWARD THROUGH THIS EVENING AND INTO THE OVERNIGHT HOURS. AN ICE STORM WARNING IS IN EFFECT FOR THE AREA FROM THIS AFTERNOON INTO MONDAY EVENING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE FREEZING RAIN IS EXPECTED TO PERSIST THROUGHOUT THE DAY MONDAY AND INTO MONDAY EVENING. AN ICE STORM WARNING IS IN EFFECT FOR THE AREA FROM THIS AFTERNOON INTO MONDAY EVENING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT NEEDED AT THIS TIME. HOWEVER...ICE ACCUMULATION TOTALS AND CONDITIONS ARE ENCOURAGED AND MUCH APPRECIATED. IAZ004>007-015>017-024>028-036>039-049-050-061-062-074-075-085- 086-096-097-161100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY- BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK-MARION-MAHASKA-MONROE- WAPELLO-APPANOOSE-DAVIS- 456 AM CST SUN JAN 15 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A WINTRY MIX OF SLEET AND FREEZING RAIN IS EXPECTED TO DEVELOP LATE THIS AFTERNOON OVER PORTIONS OF SOUTHEAST IOWA AND TRANSITION NORTHWARD THROUGH THE EVENING. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PERIODS OF FREEZING RAIN, SNOW AND SLEET ARE EXPECTED MONDAY INTO MONDAY NIGHT. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT NEEDED AT THIS TIME. HOWEVER...ANY REPORTS OF ICE AND SNOW AMOUNTS ARE ENCOURAGED AND MUCH APPRECIATED. KLP
The national radar mosaic for the moment the first event began.
37 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, January 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 672626, 672627, 672628, 672629, 672630, 672631, 672632, 672633, 672621, 672622, 672623, 672624, 672611, 672612, 672613, 672614, 672615, 672616, 672617, 672618, 672619, 672620, 672940, 672941, 672603, 672604, 672605, 672606, 672607, 672608, 672609, 672610, 672937, 672938, 672939, 672942, 672625.